4.2 of 14 Ratings
A 25-year-old man presents to the emergency department with altered mental status. He was found down in the middle of the street. His past medical history is unknown. His temperature is 99.0°F (37.2°C), blood pressure is 104/64 mmHg, pulse is 70/min, respirations are 5/min, and oxygen saturation is 91% on room air. The patient is being resuscitated in the trauma bay. Which of the following was most likely to be found on exam?
Select Answer to see Preferred Response
A 25-year-old man is brought to the emergency department by police. He was found at a local celebration acting very strangely and was reported by other patrons of the event. The patient is very anxious and initially is hesitant to answer questions. He denies any substance use and states that he was just trying to have a good time. The patient's responses are slightly delayed and he seems to have difficulty processing his thoughts. The patient tells you he feels very anxious and asks for some medication to calm him down. The patient has a past medical history of psoriasis which is treated with topical steroids. His temperature is 99.5°F (37.5°C), blood pressure is 120/75 mmHg, pulse is 110/min, respirations are 15/min, and oxygen saturation is 99% on room air. On physical exam, you note an anxious young man. HEENT exam reveals a dry mouth and conjunctival injection. Neurological exam reveals cranial nerves II-XII as grossly intact with normal strength and sensation in his upper and lower extremities. Cardiac exam reveals tachycardia, and pulmonary exam is within normal limits. Which of the following is the most likely intoxication in this patient?
A 19-year-old man is brought to the emergency department by the police. The officers indicate that he was acting violently and talking strangely. In the ED, he becomes increasingly more violent. On exam his vitals are: Temp 101.1 F, HR 119/min, BP 132/85 mmHg, and RR 18/min. Of note, he has vertical nystagmus on exam. What did this patient most likely ingest prior to presentation?
A 20-year-old college student is brought to the ED after a motor vehicle accident. Primary and secondary surveys reveal no significant compromise to his airway, his cardiovascular system, or to his motor function. However, his conjunctiva appear injected and he maintains combative behavior towards staff. What test will confirm potential substance use?
Polymerase chain reaction
Gas chromatography / mass spectrometry (GC/MS)
Breath alcohol test
A 46-year-old anesthesiologist is found placing several syringes of amobarbital in his backpack prior to leaving the hospital. When confronted, the anesthesiologist admits that he began abusing the medication the previous year, after his divorce was finalized. He has been using it on a daily basis since then, and his most recent usage was 8 hours ago. Which of the following is the most life-threatening complication of amobarbital withdrawal?
A 17-year-old white male is brought to the emergency department after being struck by a car. He complains of pain in his right leg and left wrist, and slowly recounts how he was hit by a car while being chased by a lion. In between sentences of the story, he repeatedly complains of dry mouth and severe hunger and requests something to eat and drink. His mother arrives and is very concerned about this behavior, noting that he has been withdrawn lately and doing very poorly in school the past several months. Notable findings on physical exam include conjunctival injection bilaterally and a pulse of 107. What drug is this patient most likely currently abusing?
Mr. Z is a 62-year-old male with poorly controlled diabetes mellitus, chronic back pain, and a history of prescription drug abuse. He was admitted overnight following an emergency appendectomy. When you round on Mr. Z in the morning, he complains of severe abdominal pain in his RLQ, severe back pain from the hospital bed, nausea, and constipation. The team decides to increase the dose and frequency of his hydromorphone and docusate is added. Later that afternoon, the rapid response team is called to Mr. Z's room because he was found unresponsive in bed. Examination of his eyes is shown in Figure A. His vitals are as follows: T 38.1 C, BP 132/86 mm Hg, HR 71/min, RR 6/min, SpO2 85% on room air. Fingerstick glucose is 137 mg/dl. Following administration of oxygen via a mask or nasal cannula, what is the most appropriate next step in management?
Oral glucose bolus
A 31-year-old man with a history of schizophrenia is brought to the emergency department by police after being found agitated and attempting to steal from a grocery store. His past medical history is only notable for a recent office note from his primary care doctor for treatment of seasonal allergies. His temperature is 101°F (38.3°C), blood pressure is 173/97 mmHg, pulse is 105/min, respirations are 16/min, and oxygen saturation is 98% on room air. Physical exam is notable for a man who is very irritable and restless. He is not cooperative with exam or history and becomes combative requiring intramuscular medications and security restraining him. After this event, the rest of his exam is notable for 7 mm pupils which are equal and reactive to light, spontaneous movement of all limbs, normal sensation, and warm and sweaty skin. The patient is answering questions and states he wants to kill himself. Which of the following substances was most likely used by this patient?